Iowa, 2002

Flood in Iowa, June 4, 2002

June 4, 2002 · NWS ARX · 1 event in 1 county or zone

Runoff from heavy rains that fell during the early morning hours continued to cause extensive flooding along rivers throughout much of the day.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
$80,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Runoff from heavy rains that fell during the early morning hours continued to cause extensive flooding along rivers throughout much of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 4, 2:19 AM CST, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 2:19 AM CST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED...CORRECTED.
NATIONAL WEATHER SERVICE LA CROSSE WI
319 AM CDT TUE JUN 4 2002

*****UPDATED*****
LATEST DATA ANALYSIS AT 08Z SHOWS WIDESPREAD HEAVY RAINFALL OVER
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. CORFIDI VECTORS AND STRONG
LOW-MID LEVEL FORCING SUGGESTS RAINFALL CONTINUING ACROSS THE SAME
AREA THROUGH MID-LATE MORNING.  THEN...THE FORCING FROM THE UPPER
LEVEL DISTURBANCE EXPECTED TO PASS TO THE NORTH WILL INDUCE MORE
THUNDERSTORMS ACROSS THE SAME AREA LATER TODAY.  AS A RESULT...HAVE
ISSUED A FLOOD WATCH FOR THIS AREA.
*****************

MAIN FORECAST FOCUS IS ON RAIN CHANCES THROUGH MIDWEEK.

SUBJECTIVE DATA ANALYSIS AT 04Z SHOWING THE SAME STALLED BOUNDARY
MEANDERING ACROSS SOUTHERN IOWA.  A WEAK DISTURBANCE ALONG THE FRONT
IS LOCATED IN SOUTHWESTERN IOWA.  CONVECTION HAS BEEN DEVELOPING
ACROSS THE FORECAST AREA...THE RESULT OF INCREASING LOW LEVEL FLOW
OVER THE WARM FRONT.  HEAVY RAIN AT THIS TIME IS FURTHER SOUTH THAN
LAST NIGHTS STORMS.  SATURATED SOILS FROM LAST NIGHTS STORMS ARE
MAINLY IN SOUTHEAST MINNESOTA AND FROM LA CROSSE NORTH AND EAST.

EXPECT CONVECTION TO CONTINUE TO DEVELOP AND BECOME ORGANIZED INTO
AN MCS.  CORFIDI VECTORS SUGGEST SOMEWHAT SLOW PROPAGATION.  THIS IN
CONJUNCTION WITH THE AFOREMENTIONED SATURATED SOILS SPELLS TROUBLE
FOR FLOODING.  WILL BE MONITORED FOR A WATCH THIS MORNING.

LARGER SCALE SHOWS AN UPPER LEVEL DISTURBANCE MOVING INTO NORTHERN
MONTANA.  THIS WILL BE THE UPPER LEVEL FEATURE THAT WILL USHER THE
BOUNDARY TO THE SOUTH.

THE CONVECTION SHOULD MOVE OUT THIS MORNING.  THERE SHOULD BE A
BRIEF RESPITE FROM THE PRECIPITATION UNTIL THE LARGE SCALE FORCING
FROM THE APPROACHING UPPER LEVEL DISTURBANCE NEARS THE FORECAST AREA
LATER IN THE DAY.  THE EXCEPTION WILL BE OVER THE SOUTHERN
ZONES WHERE ONCE AGAIN THE FORCING REMAINS FOCUSED ALONG
THE FRONT.  THIS DID CAUSE SOME REDEVELOPMENT DURING THE DAY TODAY
AND SEE NO REASON WHY THIS WILL NOT HAPPEN AGAIN.  WILL WAIT UNTIL
ISSUANCE TO MAKE FINAL DECISION ON THIS GIVEN CURRENT DATA AT THAT
TIME.

UPPER LEVEL FORCING THIS EVENING...WHICH IS QUITE STRONG...REMAINS
FOCUSED TO THE NORTH WHERE THE DISTURBANCE IS.  LOW LEVEL FORCING IS
FOCUSED ALONG THE FRONT WHERE ONE MIGHT EXPECT IT.  THESE MOVE
THROUGH THE REGION...BRINGING MORE THUNDERSTORMS TO THE FORECAST
AREA.  TIMING IS DIFFICULT...BUT GIVEN THE CURRENT LOCATION...THINK
THERE WILL BE A BREAK FROM THE CONVECTION THIS MORNING...THEN ANOTHER
ROUND OF CONVECTION THIS EVENING.

THE DISTURBANCE PUSHES THE FRONT SOUTH...AS HIGH PRESSURE BUILDS INTO
THE FORECAST AREA AND REMAINS THROUGH WEDNESDAY NIGHT.  THE UPPER
LEVEL COLD POOL WILL MOVE THROUGH WEDNESDAY.  TQ INDEX SUGGESTS
CLOUDS DURING THE DAY...WITH SOME SHOWERS POSSIBLE.

NEXT SYSTEM TO AFFECT THE REGION WILL DROP OUT OF CANADA THURSDAY.
AHEAD OF THIS SYSTEM...SOUTHWESTERLY WINDS WILL DEVELOP.  THIS WILL
TRANSPORT WARMER AIR INTO THE REGION.

.LSE...FLOOD WATCH THROUGH 4 PM TODAY...IAZ010-011-029-030-
       WIZ054>056.

KRC

In the hours before

Local storm report, Jun 4, 12:50 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
150 AM CDT TUE JUN 4 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    ROCHESTER                 MN   .75 INCH HAIL
06/04/02   OLMSTED                        REPORTED BY KTTC-TV

0115 AM    ROCHESTER                 MN   1 INCH HAIL
06/04/02   OLMSTED                        REPORTED BY PUBLIC

JR
Special weather statement, Jun 4, 4:45 AM CST, 45 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-041700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 AM CDT TUE JUN 4 2002

HAZARD - THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND SMALL HAIL.

TIMING - TODAY AND THIS EVENING.

LOCATION - GENERALLY SOUTH OF A LAKE CITY MINNESOTA TO NEILLSVILLE
WISCONSIN LINE.

DISCUSSION - A WARM FRONT ACROSS SOUTHERN IOWA INTO CENTRAL ILLINOIS
WILL MOVE LITTLE AGAIN TODAY. SOUTHERLY FLOW ASSOCIATED WITH AN
AREA OF LOW PRESSURE MOVING ALONG THE FRONT WILL CONTINUE TO PUSH
THE WARM...MOIST AND UNSTABLE AIRMASS SOUTH OF THE FRONT NORTHWARD.
AS THE AIRMASS IS LIFTED OVER THE FRONT...SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP ACROSS MUCH OF IOWA...SOUTHERN MINNESOTA AND
SOUTHERN WISCONSIN. PLENTY OF MOISTURE REMAINS AVAILABLE FOR THE
STRONGER THUNDERSTORMS TO PRODUCE LOCALLY HEAVY RAIN. THERE WILL ALSO
BE ENOUGH INSTABILITY FOR THE STRONGER STORMS TO PRODUCE SOME SMALL
HAIL.

SPOTTER INFORMATION - ACTIVATION OF SPOTTER GROUPS IS NOT EXPECTED
TODAY OR TONIGHT...HOWEVER SPOTTER REPORTS OF RAINFALL TOTALS WOULD
BE GREATLY APPRECIATED.

RRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Clayton

When
June 4, 5:30 AM CST to 2:30 PM CST
Where
Clayton forecast zone
Property damage
$50,000
Crop damage
$80,000
Reported by
LAW ENFORCEMENT
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305785.